Utah, 2006Flash Flood and Debris Flow in Utah, July 30, 2006
July 30, 2006 · NWS SLC · 2 events in 2 counties and zones
Widespread heavy rain resulted in many dry washes and streambeds to flood. Mud and rockslides caused road closures in the Cedar Breaks range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rain resulted in many dry washes and streambeds to flood. Mud and rockslides caused road closures in the Cedar Breaks range. Radar estimates of 2-4 inches were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 30, 7:10 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 30, 7:10 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
810 PM MDT SUN JUL 30 2006
.SYNOPSIS...UPPER HIGH WILL CONTINUE TO MOVE EAST AND SETTLE OVER
THE PLAINS STATES OVER THE NEXT COUPLE OF DAYS. AIRMASS WILL REMAIN
MOIST INTO THE EARLY PART OF THE WEEK. A PACIFIC COLD FRONT WILL
MOVE THROUGH NORTHERN UTAH BY EARLY TUESDAY.
&&
.DISCUSSION...UPPER TROUGH AND ASSOCIATED LOW LEVEL BOUNDARY WIND
SHIFT CONTINUES TO PRESS ACROSS CENTRAL UTAH THIS EVENING. THIS
BOUNDARY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO NORTHEAST
THIS MORNING AND TIMED WITH THE HEATING OF THE DAY BROUGHT SCATTERED
THUNDERSTORMS TO UTAH THIS AFTERNOON FROM PROVO TO EVANSTON
SOUTHWARD. NORTHWEST OF THIS LINE THE AIR MASS STABILIZED THROUGH
THE AFTERNOON DUE TO NVA DRYING AND SUBSIDENCE IN THE WAKE OF THE
UPPER TROUGH. STRONGEST STORMS ASSOCIATED WITH TERRAIN AND AIDED
FROM UPPER LEVEL TROUGH OCCURRED FROM LOA TO BRIAN HEAD AND ACROSS
MUCH OF KANE COUNTY. FLASH FLOOD WARNING CONTINUES FOR KANE COUNTY
THIS HOUR WHERE RADAR ESTIMATES A LARGE ARE OF 1 TO 2 INCHES WITH
MANY 3+ INCH MAXES OVER THE GRAND STAIRCASE.
CURRENTLY STRONG STORMS CONTINUE TO PRODUCE HEAVY RAIN NEAR
KODACHROME AND NEAR CEDAR BREAKS...JUST SOUTH OF A LOW LEVEL
BOUNDARY OBSERVED FROM THE SAN RAFAEL SWELL TO SOUTHWEST UTAH...AND
AHEAD OF THE UPPER TROUGH AXIS. ACTIVITY WILL GRADUALLY DECREASE
WITH UPPER TROUGH PRESSING EAST AND LOSS OF HEATING...BUT SOME
ACTIVITY PERSISTING IN THE SOUTHEAST PART OF UTAH. A SEPARATE SHORT
WAVE TROUGH IS OVER EASTERN NEVADA...THIS IS PROGGED TO LIFT
NORTHEAST ACROSS WESTERN UTAH LATER TONIGHT AND BACK THE MEAN FLOW
TO SOUTHWEST. THIS WILL GENERATE SCATTERED CONVECTION OVER WESTERN
UTAH THIS EVENING...WITH PRECIPITABLE WATER PLUME RETURNING BACK TO
THE IDAHO BORDER AND GSL REGION LATE TONIGHT AND MONDAY MORNING.
UPDATED EARLIER TO REMOVE WEATHER IN NORTHWEST UTAH EXCEPT NEAR THE
WYOMING AND NEVADA BORDERS. LEFT LOW CHANCES AFTER MIDNIGHT FOR THE
RETURN SURGE OF MOISTURE AFTER MIDNIGHT SPREADING NORTH ACROSS
NORTHERN UTAH. HOWEVER MOST OF THIS WILL BE MID AND UPPER LEVEL
CLOUDS AND SCATTERED CONVECTION MAY HOLD OFF UNTIL LATE TONIGHT AND
MONDAY MORNING IN THE NORTH...IT WILL AFFECT THE WESTERN DESERTS
TONIGHT. CLOUDS AND SCATTERED PRECIPITATION WILL ADVECT ACROSS
NORTHERN UTAH WITH THIS NEXT WAVE OVERNIGHT AND MONDAY MORNING.
BROAD PACIFIC TROUGH MOVING INTO THE NORTHWEST COAST WILL DROP A
COLD FRONT ACROSS NORTHERN UTAH MONDAY NIGHT. AHEAD OF THIS...SOUTH
FLOW ALOFT WILL INCREASE ON MONDAY AND SPREAD MOISTURE BACK TO THE
IDAHO BORDER. SIMILAR AIR MASS TEMPERATURES ON MONDAY AND HEATING OF
THE DAY WILL REDEVELOP CONVECTION OVER THE SPINE OF UTAH...BUT
FASTER MORNING STORMS. THE MORNING SHORT WAVE TROUGH LIFTS ACROSS
CENTRAL UTAH AND INTO FAR NORTHERN UTAH BY MIDDAY. MODERATE UPPER
TROUGH CROSSES NORTHERN UTAH MONDAY NIGHT WITH GOOD PERIOD OF
DYNAMICS AND BAROCLINIC ZONE MONDAY NIGHT AND TUESDAY MORNING ACROSS
NORTHERN UTAH. THIS SWEEPS ACROSS THE REST OF UTAH TUESDAY AFTERNOON
WITH DRYING FROM THE NORTHWEST. WARMING TREND LATTER HALF OF THE
WEEK.
&&
.AVIATION...NORMAL DRAINAGE WIND. 10 PERCENT CHANCE OF SHOWERS LATE
TONIGHT AND MONDAY MORNING.
&&
.FIRE WEATHER...DRIER AIR WORKED ITS WAY INTO NORTHWEST SECTIONS
THIS AFTERNOON. FARTHER SOUTH DEEP MOISTURE REMAINS AND WETTING
RAINS WILL OCCUR WITH ANY STORMS THROUGH MONDAY. COOLER TEMPERATURES
WILL FILTER IN FROM NORTHWEST TO SOUTHEAST STARTING MONDAY NIGHT AND
ESPECIALLY ON TUESDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
TARDY
Hazardous weather outlook, Jul 30, 6:00 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 30 2006
UTZ001>011-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS
I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK
CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT SUN JUL 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.
.DAY ONE...TODAY
SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DEVELOP
AGAIN THIS AFTERNOON. LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME
OF THE STRONGER STORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING
MONDAY NIGHT THROUGH EARLY TUESDAY. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. TEMPERATURES WILL FALL BACK TO NEAR OR BELOW
SEASONAL NORMS FOR THE MIDDLE TO LATTER HALF OF THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
UTZ012>021-311300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MDT SUN JUL 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...WITH THE GREATEST CONCENTRATION OVER THE MOUNTAINS AND
FAR SOUTHWEST VALLEYS OF UTAH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOISTURE WILL LINGER OVER THE EXTREME SOUTHERN PORTION OF UTAH
DURING THE WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THIS
MOISTURE EACH DAY DURING THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Debris Flow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- July 30, 7:20 PM MST to 11:00 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- EMERGENCY MANAGER
Mud and debris closed SR-14, 6 miles East of Cedar City.
Flash Flood, Iron
- When
- July 30, 8:00 PM MST to 10:00 PM MST
- Where
- Iron County, 5 mi E of (Cdc)cedar City Arpt
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.859, -113.289 (the zone’s center; the record gives no point)
Coal Creek gauge rose from 26 CFS to 1011 CFS in 2 hours.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 30, 200650 injured · 1 event
- Heat in Wisconsin, July 30 to 31, 200640 injured · 18 events
- Flash Flood in Utah, July 30, 20062 deaths · 1 injured · 1 event
- Heat in Illinois, July 30 to 31, 20061 death · 35 events
- Debris Flow in Colorado, July 30, 20061 death · $10,000 · 1 event
- Lightning Strike in Arizona, July 30, 20061 death · 1 event
- Damaging Wind in Wisconsin, July 30, 20062 injured · $1.5 million · 70 kt wind · 1 event
- Damaging Winds in Mississippi, July 30, 2006$350,000 · 63 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2006$108,000 · 61 kt wind · 17 events
- Flash Flood in Colorado, July 30, 2006$200,000 · 1 event
- Heat in Missouri, July 30 to 31, 20067 injured · 7 events
- Damaging Winds in Michigan, July 30, 2006$75,000 · 53 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525073, 5525074.